MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE PULSE; POWERED WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE PULSE; POWERED WHEELCHAIR
Model Number EIPW22
Health Effect - Clinical Codes Dehydration (1807); Fall (1848)
Date of Event 03/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Sunrise medical (b)(4) stated that the patient appears to have put his body weight on the joystick while transferring to the toilet which caused the joystick to break off and subsequently lead to the fall.The dealer's technician stated that he was out at the client's house the week prior and did a temporary fix to the joystick due to a previous break, likely caused by the end user applying body weight on the joystick as well.Photos provided, show that the temporary fix consisted of applying velcro tape to fasten the joystick onto the joystick mount, which is not to sunrise medical specification.The joystick should be bolted on to the joystick mount as designed.The photo also shows that the joystick had become unattached from the joystick mount and although the velcro grip itself did not fail, the adhesive that held the velcro tape to the joystick did fail.It is likely that the joystick detached from the tape when the patient, again, applied his weight to it while attempting to transfer out of his wheelchair.In regards to transferring out of the wheelchair, it is stated in the wheelchair owner's manual on page 9, section m.Transfers, point 7."make sure armrests do not interfere." the joystick and mount is an extension that is attached to the armrest and is designed solely to operate the wheelchair.It is not designed to be used as an aid for transferring in and out of the wheelchair.Sunrise medical regulatory also found in the complaint some inconsistencies in the series of events that led to the alleged fall and the end result of that alleged fall.The complaint states that the end user was transferring from the wheelchair onto the toilet and after the fall occurred, there was no injury.It is unclear how a person that has the upper body strength to transfer in and out of their wheelchair, had a fall that resulted in no injuries and yet was stuck on the floor for two and a half days, unable to reach anyone for assistance.It would seem that the end user would at least have the strength to reach a telephone or somehow alert someone for assistance if there were no injuries.Although there were no serious injuries that were a direct result of the alleged fall and there was no allegation of malfunction or defect made against the subject wheelchair that caused or contributed to the incident, out of an abundance of caution, sunrise medical has decided to file this mdr.No further investigation will be performed by sunrise medical at this time.
 
Event or Problem Description
Sunrise medical's account manager, eric richardson, reported per the dealer, the end user went to transfer from his wheelchair onto the toilet and the joystick broke.The end user fell onto the floor and was stuck there for two and a half days until he was found by someone.The dealer also stated the end user is now in the hospital with dehydration.There was no injury to the end user other than the dehydration.

Brand Name
QUICKIE PULSE
Common Device Name
POWERED WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 business park ave.
fresno CA 93727
MDR Report Key8529967
Report Number2937137-2019-00012
Device Sequence Number19151963
Product Code ITI
UDI-Device Identifier05022408051977
UDI-Public05022408051977
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K142457
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberEIPW22
Device Catalogue NumberEIPW22
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2019
Initial Report FDA Received Date04/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Weight120